Journal of Mathematical Biology

, Volume 47, Issue 2, pp 153–168

Competitive exclusion and coexistence for pathogens in an epidemic model with variable population size

Article

Abstract

We study an SIR epidemic model with a variable host population size. We prove that if the model parameters satisfy certain inequalities then competition between n pathogens for a single host leads to exclusion of all pathogens except the one with the largest basic reproduction number. It is shown that a knowledge of the basic reproduction numbers is necessary but not sufficient for determining competitive exclusion. Numerical results illustrate that these inequalities are sufficient but not necessary for competitive exclusion to occur. In addition, an example is given which shows that if such inequalities are not satisfied then coexistence may occur.

Keywords

Competitive exclusion SIR epidemic model 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ackleh, A.S., Marshall, D.F., Fitzpatrick, B.G., Heatherly, H.E.: Survival of the fittest in a generalized logistic model. Math. Models Methods Appl. Sci. 9, 1379–1391 (1999)CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Ackleh, A.S., Marshall, D.F., Heatherly, H.E.: Extinction in a generalized Lotka-Volterra predator–prey model. J. Appl. Math. Stochastic Anal. 13, 287–297 (2000)Google Scholar
  3. 3.
    Ahmad, S.: Extinction of species in nonautonomous Lotka-Volterra systems. Proc. Amer. Math. Soc. 127, 2905–2910 (1999)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Allen, L.J.S., Cormier, P.J.: Environmentally driven epizootics. Math. Biosci. 131, 51–80 (1996)CrossRefMATHGoogle Scholar
  5. 5.
    Anderson, R.M., May, R.M.: Population biology of infectious diseases. Part I. Nature 280, 361–367 (1979)Google Scholar
  6. 6.
    Anderson, R.M., May, R.M.: Coevolution of hosts and parasites. Parasitology 85, 411–426 (1982)Google Scholar
  7. 7.
    Andreasen, V., Pugliese, A.: Pathogen coexistence induced by density dependent host mortality. J. Theor. Biol. 177, 159–165 (1995)Google Scholar
  8. 8.
    Beverton, R.J.H., Holt, S.J.: On the dynamics of exploited fish population. Fishery Investigations Ser. 2, 19, London: H.M.S.O 1957Google Scholar
  9. 9.
    Brauer, F.: Models for the spread of universally fatal diseases. J. Math. Biol. 28, 451–462 (1990)MathSciNetMATHGoogle Scholar
  10. 10.
    Bremermann, H.J., Pickering, J.: A game-theoretical model of parasite virulence. J. Theor. Biol. 100, 411–426 (1983)MathSciNetGoogle Scholar
  11. 11.
    Bremermann, H.J., Thieme, H.R.: A competitive exclusion principle for pathogen virulence. J. Math. Biol. 27, 179–190 (1989)MathSciNetMATHGoogle Scholar
  12. 12.
    Butler, G., Freedman, H.I., Waltman, P.: Uniformly persistence systems. Proc. Am. Math. Soc. 96, 425–430 (1986)MathSciNetMATHGoogle Scholar
  13. 13.
    Butler, G., Waltman, P.: Persistence in dynamical systems. J. Differential Eqns. 63, 255–263 (1986)MATHGoogle Scholar
  14. 14.
    Castillo-Chavez, C., Huang, W., Li, J.: Competitive exclusion in gonorrhea models and other sexually transmitted diseases. SIAM J. Appl. Math. 56, 494–508 (1996)MathSciNetMATHGoogle Scholar
  15. 15.
    Castillo-Chavez, C., Huang, W., Li, J.: Competitive exclusion and coexistence of multiple strains in an SIS STD model. SIAM J. Appl. Math. 59, 1790–1811 (1999)MathSciNetMATHGoogle Scholar
  16. 16.
    Castillo-Chavez, C., Velasco-Hernández, J.X.: On the relationship between evolution of virulence and host demography. J. Theor. Biol. 192, 437–444 (1998)CrossRefGoogle Scholar
  17. 17.
    Feng, Z., Velasco-Hernández, J.X.: Competitve exclusion in a vector–host model for the dengue fever. J. Math. Biol. 35, 523–544 (1997)Google Scholar
  18. 18.
    Hochberg, M.E., Holt, R.D.: The coexistence of competing parasites I. The role of cross-species infection. Amer. Nat. 136, 517–541 (1990)CrossRefGoogle Scholar
  19. 19.
    Levin, S.A.: Community equilibria and stability, and an extension of the competitive exclusion principle. Amer. Nat. 104, 413–423 (1970)CrossRefGoogle Scholar
  20. 20.
    Levin, S.A., Pimentel, D.: Selection of intermediate rates increase in parasite–host systems. Amer. Nat. 117, 308–315 (1981)CrossRefMathSciNetGoogle Scholar
  21. 21.
    May, R.M.: Stability and Complexity in Model Ecosystems, Princeton University Press, Princeton, NJ, 1973Google Scholar
  22. 22.
    May, R.M., Nowak, M.A.: Superinfection, metapopulation dynamics, and the evolution of virulence. J. Theor. Biol. 170, 95–114 (1994)CrossRefGoogle Scholar
  23. 23.
    May, R.M., Nowak, M.A.: Coinfection and the evolution of parasite virulence. Proc. R. Soc. London B 261, 209–215 (1995)Google Scholar
  24. 24.
    Mosquera, J., Adler, F.R.: Evolution of virulence: a unifed framework for coinfection and superinfection. J. Theor. Biol. 195, 293–313 (1998)CrossRefGoogle Scholar
  25. 25.
    Maynard Smith, J.: The Evolution of Sex. Cambridge University Press, Cambridge, UK, 1978Google Scholar
  26. 26.
    Montes de Oca, F., Zeeman, M.L.: Extinction in nonautonomous competitive Lotka-Volterra systems. Proc. Amer. Math. Soc. 124, 3677–3687 (1996)CrossRefMATHGoogle Scholar
  27. 27.
    Nowak, M.A., May, R.M.: Superinfection and the evolution of parasite virulence. Proc. R. Soc. London B 255, 81–89 (1994)Google Scholar
  28. 28.
    Pugliese, A.: Population models for diseases with no recovery. J. Math. Biol. 28, 65–82 (1990)MathSciNetMATHGoogle Scholar
  29. 29.
    Ricker, W.E.: Stock and recruitment. J. Fish Res. Bd. Canada 11, 559–623 (1954)Google Scholar
  30. 30.
    Smith, H.L., Waltman, P.: The Theory of the Chemostat. Cambridge University Press, Cambridge, UK., 1995Google Scholar
  31. 31.
    Smith, H.L., Zhao, X.-Q.: Competitive exclusion in a discrete-time, size-structured chemostat model. Discrete Contin. Dyn. Syst. Ser. B 1, 183–191 (2001)MathSciNetGoogle Scholar
  32. 32.
    van Baalen, M., Sabelis, M.W.: The dynamics of multiple infection and the evolution of virulence. Amer. Nat. 146, 881–910 (1995)CrossRefGoogle Scholar
  33. 33.
    Zeeman, M.L.: Extinction in competitive Lotka-Volterra systems. Proc. Amer. Math. Soc. 123, 87–96 (1995)MathSciNetMATHGoogle Scholar
  34. 34.
    Zhou, J., Hethcote, H.W.: Population size dependent incidence in models for diseases without immunity. J. Math. Biol. 32, 809–834 (1994)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Louisiana at LafayetteLafayetteUSA
  2. 2.Department of Mathematics and StatisticsTexas Tech UniversityLubbockUSA

Personalised recommendations